Florida, 2006

Tornado in Florida, January 2, 2006

January 2, 2006 · NWS TAE · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jan 2, 9:10 AM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Jan 2, 9:10 AM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
910 AM EST MON JAN 2 2006

.UPDATE...WATER VAPOR IMAGERY SHOWS TWO SHORTWAVE TROUGHS, THE FIRST
WHICH WAS RESPONSIBLE FOR SEVERE WX ACROSS SWRN GA EARLY THIS
MORNING HAS MOVED INTO THE CAROLINAS. THE MORE IMPRESSIVE TROUGH IS
MOVING INTO THE MIDDLE TO LOWER MS VALLEY, AND WILL BE THE IMPETUS
FOR A POTENTIALLY DANGEROUS SEVERE WEATHER OUTBREAK FROM THE OH
VALLEY TO THE ERN GULF COAST AND SERN STATES LATER TODAY. THE 12Z
SURFACE ANALYSIS SHOWS A WARM FRONT FROM SERN GA THRU SERN AL,
MIDDLE TN AND SERN MO. A COLD FRONT EXTENDS FROM A STRONG LOW
PRESSURE CENTER OVER NERN MO SSWD THRU ERN AR INTO SERN TX. THE 12Z
TAE SOUNDING IS MORE UNSTABLE (LI -3) THAN 00Z, WITH 0-3KM HELICITY
VALUE OF 305. REGIONAL 88D MOSAIC SHOWS A LARGE AREA OF SHRA/TS FROM
COASTAL WATERS S OF PNS NEWD ACROSS SERN AL, FL PNHDL AND SRN GA.
SOME OF THE STORMS WERE STRONG, HOWEVER NO SEVERE WEATHER HAS BEEN
OBSERVED. THE SEVERE WEATHER THREAT WILL INCREASE, ESPECIALLY THIS
AFTN INTO THE EARLY EVE AS DEEP LAYER SHEAR AND THERMODYNAMICS
BECOME MORE FAVORABLE. THE MAIN THREATS WILL BE LARGE HAIL, DAMAGING
WINDS AND ISOLATED TORNADOES. A TORNADO WATCH HAS BEEN ISSUED UNTIL
21Z FOR ALL BUT LAFAYETTE AND DIXIE COUNTIES, AND THE ZONE FCST WAS
RECENTLY UPDATED. ANOTHER WATCH WILL LIKELY BE ISSUED THIS AFTN TO
INCLUDE THESE COUNTIES AND AREAS TO THE E. DENSE FOG ADVISORY WAS
CANCELLED FOR SERN AL, SWRN GA, AND PORTIONS OF THE FL PNHDL, AND
EXTENDED UNTIL 17Z ELSEWHERE.

&&

.MARINE...WINDS AT EXERCISE CAUTION LEVELS (15-20 KTS), WITH SEAS
3-4 FT. EXPECT SMALL CRAFT ADVISORY CONDITIONS TO COMMENCE THIS AFTN
AS THE PRESSURE GRADIENT TIGHTENS AHEAD OF THE STRONG COLD FRONT.
WINDS AND SEAS WILL GRADUALLY DECREASE AFTER THE FRONTAL PASSAGE
LATER TONIGHT.

&&

.AVIATION...AREAS OF DENSE FOG AND VERY LOW CIGS CONTINUE AT TLH AND
PFN THIS MORNING. THE REMAINDER OF THE OUTLOOK AREA IS REPORTING
MVFR OR BETTER VSBY. OTHERWISE, IFR TO MVFR CIGS DOMINATE. TSRA,
SOME STRONG TO SEVERE, WILL CONTINUE TO DEVELOP FROM ABY THRU DHN
AND PFN, THEN AFFECT TLH AND VLD THIS AFTERNOON THRU EARLY EVE.
EXPECT BRIEF GUSTY WINDS TO 40 KTS OR GREATER ALONG WITH THE THREAT
FOR LARGE HAIL.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...DENSE FOG ADVISORY UNTIL NOON EST (11 AM CST) FOR
     BAY...GULF...FRANKLIN...GADSDEN...LEON...JEFFERSON...MADISON...
     LIBERTY...WAKULLA...TAYLOR...LAFAYETTE AND DIXIE.
     SMALL CRAFT ADVISORY GMZ750-755-770-775.

&&

SHORT TERM...MAJ
LONG TERM...WOOL
Hazardous weather outlook, Jan 2, 5:32 AM EST, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
532 AM EST MON JAN 2 2006

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-031028-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
INCLUDING THE CITIES OF...ABBEVILLE...ADEL...ALBANY...APALACHICOLA...
ASHBURN...BAINBRIDGE...BLAKELY...BLOUNTSTOWN...BONIFAY...CAIRO...
CALLAWAY...CAMILLA...CARRABELLE...CHIPLEY...COLQUITT...COTTONWOOD...
CRAWFORDVILLE...CROSS CITY...CUTHBERT...DALEVILLE...DAWSON...
DE FUNIAK SPRINGS...DONALSONVILLE...DOWNTOWN DOTHAN...ELBA...
ENTERPRISE...FITZGERALD...FORT GAINES...FORT RUCKER...GENEVA...
GEORGETOWN...HEADLAND...LAKELAND...LEESBURG...MADISON...MARIANNA...
MAYO...MONTICELLO...MORGAN...MOULTRIE...NASHVILLE...NEWTON...
OCILLA...OZARK...PANAMA CITY...PANAMA CITY BEACH...PELHAM...PERRY...
PORT ST. JOE...PUTNEY...QUITMAN...SANTA ROSA BEACH...ST. MARKS...
STEINHATCHEE...SYLVESTER...TALLAHASSEE...THOMASVILLE...TIFTON...
VALDOSTA AND VERNON
532 AM EST MON JAN 2 2006

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

...SIGNIFICANT SEVERE WEATHER THREAT TODAY...

.DAY ONE...TODAY AND TONIGHT.
A DENSE FOG ADVISORY IS IN EFFECT FOR THE ENTIRE AREA THIS MORNING
UNTIL 9 AM EST (8 AM CST). THERE IS A MODERATE RISK OF RIP
CURRENTS ALONG THE FLORIDA PANHANDLE AND BIG BEND COAST. THE STORM
PREDICTION CENTER HAS PLACED THE ENTIRE AREA UNDER A MODERATE RISK OF
SEVERE WEATHER. THE MAIN THREAT WITH THE STORMS WILL BE LARGE HAIL...
DAMAGING WINDS...AND ISOLATED TORNADOES. RESIDENTS...EMERGENCY
MANAGEMENT OFFICIALS...AND STORM SPOTTERS SHOULD CLOSELY MONITOR THE
THE WEATHER DUE THIS POTENTIALLY DANGEROUS SITUATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
BEHIND THE COLD FRONT...HIGH PRESSURE WILL BUILD INTO THE AREA.
A WEAK FRONT WILL PUSH THROUGH THE AREA ON THURSDAY AND FREEZING
TEMPERATURES ARE AGAIN EXPECTED OVER THE WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...
SOME STORMS WILL REACH SEVERE LIMITS TODAY...AND SPOTTER
ACTIVATION WILL BE REQUIRED TODAY. PLEASE TAKE NECESSARY ACTIONS TO
BE READY FOR THE STORMS.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

7-TREXLER

In the hours before

Special weather statement, Jan 2, 7:59 AM EST, 4 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
759 AM EST MON JAN 2 2006

ALZ065-068-021400-
COFFEE-GENEVA-
759 AM EST MON JAN 2 2006

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR COFFEE AND GENEVA
COUNTIES...

AT 657 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTH OF OPP...MOVING EAST AT 40 MPH.

THIS STORM WILL BE NEAR...
  ENTERPRISE BY 725 AM CST.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

12-WATSON
Special weather statement, Jan 2, 8:18 AM EST, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
818 AM EST MON JAN 2 2006

ALZ065>069-FLZ007>019-026>028-GAZ120>131-142>148-155>161-022100-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DOUGHERTY GA-EARLY GA-FRANKLIN FL-GADSDEN FL-
GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LANIER GA-LEE GA-
LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-MITCHELL GA-
QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-THOMAS GA-
TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
INCLUDING THE CITIES OF...ABBEVILLE...ADEL...ALBANY...APALACHICOLA...
ASHBURN...BAINBRIDGE...BLAKELY...BLOUNTSTOWN...BONIFAY...CAIRO...
CALLAWAY...CAMILLA...CARRABELLE...CHIPLEY...COLQUITT...COTTONWOOD...
CRAWFORDVILLE...CUTHBERT...DALEVILLE...DAWSON...DE FUNIAK SPRINGS...
DONALSONVILLE...DOWNTOWN DOTHAN...ELBA...ENTERPRISE...FITZGERALD...
FORT GAINES...FORT RUCKER...GENEVA...GEORGETOWN...HEADLAND...
LAKELAND...LEESBURG...MADISON...MARIANNA...MONTICELLO...MORGAN...
MOULTRIE...NASHVILLE...NEWTON...OCILLA...OZARK...PANAMA CITY...
PANAMA CITY BEACH...PELHAM...PERRY...PORT ST. JOE...PUTNEY...
QUITMAN...SANTA ROSA BEACH...ST. MARKS...STEINHATCHEE...SYLVESTER...
TALLAHASSEE...THOMASVILLE...TIFTON...VALDOSTA AND VERNON
818 AM EST MON JAN 2 2006

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR SOUTHEAST
ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG
BEND AND PANHANDLE...EFFECTIVE UNTIL 400 PM EST TODAY (300 PM CST).

THIS WATCH INCLUDES THE FOLLOWING COUNTIES.

IN ALABAMA...COFFEE...GENEVA...DALE...HENRY...AND HOUSTON.

IN FLORIDA...WALTON...HOLMES...WASHINGTON...BAY...JACKSON...
CALHOUN...GULF...GADSDEN...LIBERTY...FRANKLIN...LEON...WAKULLA...
JEFFERSON...MADISON...TAYLOR...DIXIE...AND LAFAYETTE.

IN GEORGIA...QUITMAN...CLAY...EARLY...MILLER...SEMINOLE...RANDOLPH...
CALHOUN...BAKER...DECATUR...TERRELL...DOUGHERTY...MITCHELL...GRADY...
LEE...WORTH...COLQUITT...THOMAS...TURNER...TIFT...COOK...BROOKS...BEN
HILL...IRWIN...BERRIEN...LANIER...AND LOWNDES.

THIS IS A PARTICULARLY DANGEROUS SITUATION. DESTRUCTIVE
TORNADOES...LARGE HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM
WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN
THE WATCH AREA.

REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES
AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

18-WOOL
Special weather statement, Jan 2, 8:59 AM EST, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
859 AM EST MON JAN 2 2006

ALZ067-021430-
HENRY-
859 AM EST MON JAN 2 2006

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR HENRY COUNTY...

AT 756 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ABBEVILLE...MOVING EAST AT 40 MPH.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

12-WATSON
Special weather statement, Jan 2, 9:18 AM EST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
918 AM EST MON JAN 2 2006

FLZ010-011-021515-
JACKSON-WASHINGTON-
918 AM EST MON JAN 2 2006

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR JACKSON AND
WASHINGTON COUNTIES...

AT 813 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CHIPLEY...MOVING NORTHEAST AT 40 MPH.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

ALSO...NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES
NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

12-WATSON
Special weather statement, Jan 2, 9:52 AM EST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
952 AM EST MON JAN 2 2006

FLZ010-021515-
WASHINGTON-
952 AM EST MON JAN 2 2006

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR WASHINGTON COUNTY...

AT 851 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF VERNON...MOVING NORTHEAST
AT 50 MPH.

THIS STORM WILL BE NEAR...
  VERNON BY 900 AM CST.
  CHIPLEY BY 910 AM CST.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

ALSO...NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES
NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

12-WATSON
Special weather statement, Jan 2, 10:27 AM EST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1027 AM EST MON JAN 2 2006

FLZ012-021600-
BAY-
1027 AM EST MON JAN 2 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BAY COUNTY...

AT 926 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES SOUTH OF
VERNON TO 24 MILES SOUTH OF SANTA ROSA BEACH...MOVING NORTHEAST AT
40 MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

12-WATSON

The radar

The Tallahassee radar (KTLH), 76 km away, was scanning. The volume nearest the first event began at 17:53 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Liberty

When
January 2, 12:55 PM EST
Where
Liberty County, Sumatra
Rating
F0
Path length
0.2 mi
Path width
50 yd
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
30.017, -84.983

A tornado touched down briefly and tossed an unoccupied trailer. It also downed some power lines. Reported by the Liberty County EMA.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2006Every state in 2006This day in weather historyThe tornado archive for Florida, 2006Warnings in Florida, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5492428.